Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jun 16, 2021, 11:31 PM CDT for 4 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2021, 11:31 PM CDT (04:31 UTC)
- Expired
- Jun 17, 2021, 12:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Des Moines, IA
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2997 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 27.9
The text
As transmitted.
246
WWUS83 KDMX 170431
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1131 PM CDT Wed Jun 16 2021
IAZ081-082-092-093-170530-
Adams IA-Ringgold IA-Union IA-Taylor IA-
1131 PM CDT Wed Jun 16 2021
...Gusty Winds with Strong Thunderstorms over Southwest Iowa...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Winterset to near Green Valley
Lake to near Elliott. Movement was south at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, and possibly occur before the rain as well.
Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Sun Valley Lake, Green
Valley Lake, Lake Icaria, Afton, New Market, Clearfield, Lorimor,
Diagonal, Kellerton, Prescott, Blockton, Gravity, Tingley, Nodaway
and Cromwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.
LAT...LON 4058 9491 4116 9493 4116 9405 4107 9401
4066 9402 4057 9412
TIME...MOT...LOC 0430Z 349DEG 35KT 4134 9420 4110 9450 4109 9512
$$
SmallWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:02 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 16, 7:02 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 702 PM CDT Wed Jun 16 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 258 PM CDT Wed Jun 16 2021 Take Home Points: *Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA *Scant chances for storms tonight, severe threat remains Thursday PM *Best widespread precipitation opportunity remains Sunday, uncertain chances next week Discussion: Overall it was another quiet day across the area with only a few mid to high level clouds stream across the area this afternoon. With the thermal ridge remaining centered west of the state, the hottest temperatures remained mostly W of the Missouri River, but will arrive in earnest tomorrow. Highs today remain on track to reach the upper 80s E to the mid 90s deg F. W and will remain tolerable with dew points mostly in the 50s to low 50s deg F. Looking into the forecast, let us start with temperatures. Thursday will be the hottest day of the forecast period and hottest day of the season for that matter. Thermodynamically, the pieces will be in place, including 850mb temps into the mid 20s, modest SW flow, and likely ample sunshine. That last item touches on a caveat that could prevent some areas from reaching into the upper 90s to low 100s. Anticipated scattered convection tonight may fester into the morning and resulting debris clouds could delay peak heating and suppress MaxTs a couple of degrees. Currently do not anticipate overnight convection to be a major issue with best chances to the E of areas with the best heat setup. More on the convection potential latter though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are forecast from roughly Ames/Des Moines and areas to the S and W. Another note, models have struggled with Td, too moist, which lends to the forecast continuing to reside around the 75th percentile in model certainty. It is also possible the forecast remains a degree or two too low, especially if convection is a non-issue and Tds remain lower than forecast. Regardless, it will be hot and have gone with a heat advisory in the above mentioned area with heat index values around 100 to 105 deg F expected. Please take the necessary precautions if working or enjoying the outdoors for any prolonged periods of time. After Thursday, conditions ease a bit but remain on the warmer end of normal for this time of the year as large scale flow turns northwesterly to zonal. Additional cooling should be seen later Sunday on the heels of a frontal passage. Turning to shower/storm/precipitation, there remain multiple opportunities in the forecast but many areas of the state may not receive substantial relief to current dry and drought conditions. Tonight, theta-e advection ahead of the surface boundary will continue and in conjunction with the LLJ should spark some convection. Unfortunately, the warm mid-levels may prevent much activity from initiating in the area and may end up relying on storms in MN streaming S. The threat for severe remains low, but elevated storms with dry low levels would suggest damaging winds as the primary threat and hail secondary. Activity should wane in the morning hours and clear out/yield sunshine for the hot day Thursday. For Thursday afternoon/Thursday night, there remains a SPC Slight Risk for portions of central into northern and northeast IA. Perusing forecast sounding, consistency remains in quite a large cap to overcome throughout the forecast area. The cap is less robust as you work into S MN, and will be the likely location for initial convection in the mid-late afternoon as the boundary approaches and shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear profiles to around 50 kts 0-6km, and the dry low levels point towards a large hail and wind threat for early storms, including supercells possible. Of note, 18z extended HRRR does suggest that a couple of supercells may track across N IA while most larger scale guidance suggested initiation and track further N. Evolution into the evening remains likely that additional convection will congeal into a progressive MCS with the main severe threat damaging winds as the LLJ increases. The overall track also continues likely be mostly N and E of the forecast area, following mean flow across southern MN and then turning SE into S WI. Backbuilding to the SW will be dependent on both the strength of outflow and the LLJ. Even so, confidence is not great that significant expansion will be seen into central Iowa at this time. As the boundary sags southward Friday AM, additional decaying activity may be seen from storms streaming in from prior LLJ activity in NE. Most activity Friday/Saturday should remain south of the state as the boundary settles into MO. After Thursday/Thursday PM, next opportunity will be Sunday with synoptics remaining in fair agreement on fairly widespread precipitation along/ahead of a cool/cold front and larger upper trough passage. Any strong/severe potential remains difficult to hone in on and will be hashed out in the coming days. Beyond Sunday, chances remain in flux with the 12z deterministics trending dryer than previous runs. Ensembles too look to have trended drier next week, unfortunately. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 700 PM CDT Wed Jun 16 2021 Expecting VFR conditions for the majority of the TAF period. There is the potential for some convection later tonight into the overnight hours. If a storm does happen to pass over a TAF site, there is the potential for visibility restrictions with some decent rainfall. High LCLs tonight thought should keep ceilings VFR. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036- 044>048-057>061-070>075-081>086-092>097. && DISCUSSION...Curtis AVIATION...Podrazik
Hazardous weather outlook, Jun 16, 3:35 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 335 PM CDT Wed Jun 16 2021 IAZ033>036-044>048-057>061-070>075-081>086-092>097-172045- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 335 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for some severe thunderstorms late tonight into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory is in effect for the are Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return to the forecast again Thursday afternoon into Thursday night. Storms may be strong to severe Thursday with hail and gusty winds the primary threats. The most favorable area for severe storms will reside across north central into eastern Iowa. Thunderstorm chances return to the forecast again Additional storms are possible Sunday and again Monday. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday afternoon and night. IAZ004>007-015>017-023>028-037>039-049-050-062-172045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- 335 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a marginal risk for some severe thunderstorms late tonight into early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return to the forecast again Thursday afternoon into Thursday night. Strong to severe thunderstorms are becoming more likely Thursday into Thursday night with hail and gusty winds the primary threats. The most favorable area for severe storms will reside across north central into eastern Iowa. Additional storms are possible Sunday and again Monday. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday REV
In the hours before
Local storm report, Jun 16, 10:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG SCHALLER 42.50N 95.30W
06/16/2021 SAC IA NWS EMPLOYEE
NUMEROUS 3 TO 6 INCH DIAMETER TREE LIMBS
DOWN ACROSS SCHALLER WITH ONE LARGE PORTION
OF A TREE ESTIMATED AT 12 INCHES IN DIAMETER
SNAPPED OFF AND DOWN IN FRONT OF A
RESIDENCE. TOWN WAS OUT OF POWER AS OF
1025PM. TIME OF DAMAGE ESTIMATED FROM RADAR.
&&
ANSORGESpecial weather statement, Jun 16, 10:53 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1053 PM CDT Wed Jun 16 2021
IAZ059-070>072-170445-
Adair IA-Madison IA-Dallas IA-Cass IA-
1053 PM CDT Wed Jun 16 2021
...Strong Thunderstorms Continue to Move through Central Iowa
Tonight...
At 1052 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Panorama to 15 miles southwest of
Guthrie Center to near Atlantic. Movement was southeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Greenfield and Stuart around 1115 PM CDT.
Earlham around 1125 PM CDT.
Winterset around 1135 PM CDT.
Other locations impacted by these storms include Redfield, Orient,
Lake Anita State Park, Fontanelle, Adair, Greenfield Municipal
Airport, Bridgewater, Patterson, Nodaway Park and Cumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4150 9424 4160 9424 4160 9428 4184 9428
4138 9380 4116 9401 4116 9480 4150 9508
TIME...MOT...LOC 0352Z 328DEG 39KT 4178 9438 4150 9469 4148 9503
SmallLocal storm report, Jun 16, 11:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG 4 WNW MANILLA 41.91N 95.30W
06/16/2021 CRAWFORD IA DEPT OF HIGHWAYS
TREE BLOCKING IA-141 EAST OF US 59.
&&
ANSORGELocal storm report, Jun 16, 11:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM NON-TSTM WND GST 2 WNW GRUVER 43.40N 94.75W
06/16/2021 M62 MPH EMMET IA ASOS
ASOS STATION KEST ESTHERVILLE AIRPORT.
&&
KLPSpecial weather statement, Jun 16, 11:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1131 PM CDT Wed Jun 16 2021
IAZ081-082-092-093-170530-
Adams IA-Ringgold IA-Union IA-Taylor IA-
1131 PM CDT Wed Jun 16 2021
...Gusty Winds with Strong Thunderstorms over Southwest Iowa...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Winterset to near Green Valley
Lake to near Elliott. Movement was south at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, and possibly occur before the rain as well.
Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Sun Valley Lake, Green
Valley Lake, Lake Icaria, Afton, New Market, Clearfield, Lorimor,
Diagonal, Kellerton, Prescott, Blockton, Gravity, Tingley, Nodaway
and Cromwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.
LAT...LON 4058 9491 4116 9493 4116 9405 4107 9401
4066 9402 4057 9412
TIME...MOT...LOC 0430Z 349DEG 35KT 4134 9420 4110 9450 4109 9512
SmallLocal storm report, Jun 16, 11:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 PM CDT WED JUN 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND DMG TEMPLETON 41.92N 94.94W
06/16/2021 CARROLL IA TRAINED SPOTTER
MOSTLY 2-3 INCH BRANCHES DOWN WITH A COUPLE
UP TO 6 INCHES. FLAG POLE BLOWN OVER.
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 63 min |
| Jun 16, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 51 min |
| Jun 16, 10:18 PM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 42 min |
| Jun 16, 10:23 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 53 min |
| Jun 16, 10:53 PM CDT | Special Weather Statement | DMX | Adair, Cass, Madison | 52 min |
| Jun 17, 2:54 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 66 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.